Hail, Bedford
- When
- May 28, 5:15 PM EST
- Where
- Bedford County, 0.88 mi NE of Bedford City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.340, -79.520
A backdoor cold front approached the region from southern New England, providing the low level convergence needed to trigger shower and thunderstorm activity. Strong daytime heating provided decent instability, with CAPE values ranging from 1000 to 2000 J/kg during late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A backdoor cold front approached the region from southern New England, providing the low level convergence needed to trigger shower and thunderstorm activity. Strong daytime heating provided decent instability, with CAPE values ranging from 1000 to 2000 J/kg during late afternoon. Weak upper level dynamics however kept shower and thunderstorm isolated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 28, 2:05 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT WED MAY 28 2014 .SYNOPSIS... A BACKDOOR COLD FRONT WILL SLIDE SLOWLY SOUTH THROUGH OUR AREA EARLY THURSDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT BY THE WEEKEND...USHERING IN SLIGHTLY COOLER AND DRIER AIR FOR SATURDAY AND SUNDAY. && .NEAR TERM /THROUGH THURSDAY/... AS OF 300 PM EDT WEDNESDAY... OUR ENTIRE FORECAST AREA FALLS IN THE WARM SECTOR...AS A SFC BOUNDARY WAS NOTED FROM OHIO TO THE WV PANHANDLE INTO MARYLAND. SPC MESOANALYSIS PAGE INDICATES BEST DCAPES IN THE NORTHEAST PORTION OF OUR FORECAST AREA...AND WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A COUPLE OF STORMS MAY GAIN ENOUGH STRENGTH TO CREATE LOCALLY DAMAGING WINDS. SUBTLE SHORTWAVE MOVING OVER THE TOP OF THE UPPER RIDGE IS HELPING TO SPARK THE STORMS...AND AS THIS FEATURE SLIDES EAST...COMBINED WITH THE LOSS OF HEATING...STORMS WILL GRADUALLY DIMINISH THIS EVENING. ANOTHER...STRONGER...WAVE PUSH INTO THE MID-ATLANTIC REGION EARLY THURSDAY...AMPLIFYING THE UPPER TROF IN THE FAR EASTERN U.S...LEAVING US UNDER A NORTHWEST FLOW ALOFT. THIS WILL HELP PUSH A BACKDOOR COLD FRONT THROUGH OUR REGION TONIGHT AND BRING A LOW LEVEL EASTERLY FLOW. SREF/NAM/GFS/RAP MODELS ALL GENERATING LOW CLOUDS...MAINLY ALONG AND EAST OF THE BLUE RIDGE BY DAWN THURSDAY. IF THIS SCENARIO UNFOLDS...WIDESPREAD CLOUDINESS WILL BE FOUND FOR MOST AREAS EAST OF I-77 THURSDAY...KEEPING INSTABILITY DOWN. GUIDANCE TEMPS HAVE TRENDED DOWN AND TRY TO FOLLOW THIS TREND WITH GOING BELOW GUIDANCE FOR HIGHS...ESPECIALLY AT LYH. UPPER LEVEL FORCING INCREASES TOMORROW AS THE UPPER LEVEL WAVE MOVES THROUGH. THIS SHOULD INCREASE COVERAGE OF PRECIPITATION ON THURSDAY. AS A RESULT...KEPT HIGH POPS IN PLACE. BEST CHANCE FOR STRONG STORMS WILL BE OUTSIDE OF THE WEDGE...PRIMARILY WEST OF I-77. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 300 PM EDT WEDNESDAY... OVERALL MODELS STILL FAVORING WEDGE ACROSS THE AREA THU NIGHT-FRIDAY BUT WITH INVERTED TROUGH AND 8H FRONT TO FOLLOW THROUGH BY FRIDAY MORNING. WILL FAVOR A BLEND OF THE ECMWF/GFS THIS PACKAGE...AND WILL SEE HIGHER POPS IN THE WEST AND SOUTH THURSDAY NIGHT. FOG IS A GOOD POSSIBILITY AS SOME DRIER AIR ALOFT WORKS IN FROM THE NORTHEAST. GOING INTO FRIDAY...THERE STILL REMAINS SOME WEAK CONVERGENCE ALONG OVER THE MTNS AND WILL ALLOW FOR CHANCE POPS OVER THE MTNS WITH LOWER THREAT WITH SUBSIDENCE IN THE WEDGE ACROSS THE EAST. KEPT TEMPS COOLER FRIDAY IN THE WEDGE AND CLOUDS LINGER OVER THE BLUE RIDGE AND FOOTHILLS INTO THE AFTERNOON. HIGHS SHOULD RANGE FROM THE LOWER 70S ACROSS THE LYH/FVX AREA...AS WELL AS THE HIGHER ELEVATIONS...TO NEAR 80 IN THE NC FOOTHILLS AND FAR SW VA VALLEYS. ANOTHER HIGH WILL WORK SOUTH FROM THE EASTERN GREAT LAKES INTO SATURDAY AS UPPER RIDGE BUILDS OVER THE GREAT LAKES INTO THE OHIO VALLEY. MAIN TRACK OF SHORTWAVE WILL STAY NORTHEAST ACROSS THE NEW NEW ENGLAND STATES. MAINLY DRY BUT CANNOT RULE OUT SOME ISOLATED CONVECTION OVER THE NC MTNS SAT AFTERNOON. WILL BE SEASONAL WITH HIGHS FROM THE MID TO UPPER 70S CWA WIDE. BY SATURDAY NIGHT...THE SFC HIGH WORKS INTO NY/PA WEDGING SOUTHWEST OVER THE VA/NC PIEDMONT. SHOULD BE A COOLER NIGHT WITH DRY AIR IN PLACE. STILL SOME DIFFERENCES IN THE NC MTNS WITH MODELS SHOWING ISOLATED SHOWERS IN THE EVENING. WILL SEE SKIES CLEARING OUT AND TEMPS DROPPING TOWARD THE UPPER 40S ACROSS THE ALLEGHANY HIGHLANDS WITH MOST LOCATIONS STAYING IN THE 50S. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 1245 PM EDT WEDNESDAY... GOING TO BE HEADING BACK TO SUMMER TEMPS EARLY NEXT WEEK AS UPPER RIDGE SITUATES ITSELF OVER THE WRN SIDE OF THE APPALACHIANS. BY MIDWEEK...MODELS BREAK DOWN THE UPPER RIDGE AS TROUGH DIGS ACROSS SRN CANADA. AT THE SFC...HIGH PRESSURE WORKS FROM THE MID ATLANTIC TO THE SOUTHEAST COAST. THE PATTERN SUGGESTS NO ORGANIZED SYSTEMS TO AFFECT US...BUT WILL HAVE TO WATCH UPSTREAM ESPECIALLY TUE-WED AS THE 5H FLOW FLATTENS FOR FASTER MOVING SHORTWAVES. OVERALL WILL BE TYPICAL SUMMER DIURNAL RANGE IN SHRA/TSRA THREAT...WITH BEST CHANCES IN THE MOUNTAINS ESPECIALLY TUE-WED. A LEE TROUGH SETS UP AS WELL OVER THE PIEDMONT WHICH COULD AID IN STORM DEVELOPMENT. FOR NOW KEEPING IN POPS IN THE CHANCE RANGE...WITH SUNDAY LOOKING DRY. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 108 PM EDT WEDNESDAY... VFR CONDITIONS WERE REPORTED AT ALL TAF SITES EARLY THIS AFTERNOON...WITH ISOLATED TO WIDELY SCATTERED STORMS DEVELOPING IN TEH WESTERN PORTION OF THE NWS BLACKSBURG FORECAST AREA. WITH AN UNSTABLE AIRMASS IN PLACE...WIDELY SCATTERED STORMS WILL BE POSSIBLE ANYWHERE ACROSS THE FORECAST AERA....BEFORE DIMINISHING BY 02Z. COVERAGE OF THE STORMS WILL NOT BE HIGH ENOUGH TO INCLUDE AS A PREDOMINATE GROUP...AND WILL LEAVE MENTION OF VCTS. A BACKDOOR COLD FRONT WILL GRADUALLY MOVE SOUTH TONIGHT...WELL INTO OUR FORECAST AREA. THIS WILL BRING A EAST WIND AND SHALLOW MOISTURE RESULTING IN WIDESPREAD MVFR CLOUDS...ESPECIALLY TO LYH AND PERHAPS TO KROA...KBCB...KLWB AND KDAN BY 12Z THURSDAY. THESE CLOUDS WILL PERSIST THROUGH THE DAY THURSDAY. AREAS OF RAIN WILL DEVELOP BY LATE MORNING AS WELL. A COLD FRONT PUSHING THROUGH THROUGH THE AREA WILL BRING DRIER AIR AND VFR CONDITIONS BACK INTO THE REGION...BUT NOT UNTIL FRIDAY NIGHT. THEN THE VFR WEATHER WILL CONTINUE THROUGH SUNDAY. && .EQUIPMENT... AS OF 110 PM EDT WEDNESDAY... A COMMUNICATIONS OUTAGE HAS PREVENTED THE DISTRIBUTION OF OBSERVATIONS FROM LYH...LYNCHBURG AIRPORT. IT IS UNKNOWN WHEN THIS WILL BE RESOLVED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PH NEAR TERM...PH SHORT TERM...WP LONG TERM...WP AVIATION...PH EQUIPMENT...PH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 509 AM EDT WED MAY 28 2014 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 509 AM EDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL...AND HEAVY RAIN. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL...AND HEAVY RAIN. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT WED MAY 28 2014
VAZ024-282100-
ROCKBRIDGE VA-
417 PM EDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 500 PM EDT
* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COLLIERSTOWN...MOVING TO THE SOUTHEAST
AT 15 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
COLLIERSTOWN...
BUENA VISTA CITY...
GLASGOW...
CORNWALL...
AND NATURAL BRIDGE.
THIS INCLUDES VMI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3779 7927 3778 7927 3756 7952 3772 7969
3777 7967 3783 7962 3786 7962 3790 7958
TIME...MOT...LOC 2012Z 307DEG 11KT 3778 7958
PCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED MAY 28 2014
VAZ014-022-282115-
ROANOKE VA-MONTGOMERY VA-
435 PM EDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 515 PM EDT
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MC DONALDS MILL...MOVING TO THE
SOUTHEAST AT 5 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
GLENVAR...
MC DONALDS MILL...
BRADSHAW...
ELLISTON-LAFAYETTE...
AND ELLISTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3734 8027 3736 8023 3731 8006 3712 8017
3729 8041 3737 8032
TIME...MOT...LOC 2033Z 296DEG 5KT 3729 8027
PCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT WED MAY 28 2014
VAZ019-020-282215-
BATH VA-ALLEGHANY VA-
527 PM EDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 615 PM EDT
* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR INGALLS FIELD...MOVING TO THE
EAST AT 10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
CLIFTON FORGE CITY...
HOT SPRINGS...
NATURAL WELL...
INGALLS FIELD...
AND CARLOOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3796 7959 3788 7965 3787 7963 3778 7966
3777 7968 3778 7975 3789 8004 3803 7994
TIME...MOT...LOC 2125Z 287DEG 15KT 3791 7982
PCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 547 PM EDT WED MAY 28 2014 VAZ033-034-044-282245- FRANKLIN VA-BEDFORD VA-PITTSYLVANIA VA- 547 PM EDT WED MAY 28 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... EAST CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... SOUTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA... NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 645 PM EDT * AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PENHOOK...MOVING TO THE EAST AT 10 MPH. * PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PENHOOK... PITTSVILLE... AND AJAX. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3694 7976 3704 7980 3716 7951 3696 7938 TIME...MOT...LOC 2142Z 255DEG 12KT 3699 7970 PC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT WED MAY 28 2014
VAZ015-016-282245-
GRAYSON VA-CARROLL VA-
556 PM EDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 645 PM EDT
* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS...MOVING TO THE EAST AT
10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
GALAX CITY...
CANA...
FRIES...
FANCY GAP...
AND PIPERS GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3656 8103 3657 8106 3675 8104 3672 8059
3662 8061 3656 8063
TIME...MOT...LOC 2151Z 283DEG 12KT 3665 8081
PCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT WED MAY 28 2014
VAZ034-282245-
BEDFORD VA-
603 PM EDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 645 PM EDT
* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BEDFORD CITY...MOVING TO THE EAST AT 15
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
BEDFORD CITY...
GOODE...
AND THAXTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3727 7933 3720 7936 3731 7968 3744 7964
3743 7927
TIME...MOT...LOC 2200Z 282DEG 12KT 3734 7955
PCThe Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees were blown down across the Town of Bedford, with one tree falling onto power lines.
Power lines were blown down near the intersection of Lee Syd Moore Road and Green Level Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509882, 509883, 509886.